Alert archive / Tennessee / Tornado Warnings in 2020
Tornado Warning 28, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at May 3, 2020, 3:31 PM CDT for Decatur County, Henderson County, Tennessee. It was in force for 26 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 3:31 PM CDT (20:31 UTC)
- Expired
- May 3, 2020, 3:57 PM CDT
- In force
- 26 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Decatur County, TN, Henderson County, TN
The radar
The Ft Campbell radar (KHPX), 138 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 3:40 PM CDT | TSTM WND DMG | Lexington, TN | NUMEROUS TREES AND POWER LINES DOWN ACROSS THE NORTHERN HALF OF HENDERSON COUNTY. |
| May 3, 3:40 PM CDT | TSTM WND DMG | Lexington, TN | ON HIGHWAY 412 A CARPORT WAS BLOWN INTO POWER LINES. |
| May 3, 3:45 PM CDT | TSTM WND DMG | Parsons, TN | UTILITY POLE SNAPPED ON 641 NORTH OF TOWN AND TREES DOWN ACROSS THE COMMUNITY. |
| May 3, 3:50 PM CDT | TSTM WND DMG | Decaturville, TN | PART OF A METAL ROOF PULLED OFF HOME AND NUMEROUS TREES DOWN ACROSS TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 11:44 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
759
WFUS54 KMEG 032031
TORMEG
TNC039-077-032115-
/O.NEW.KMEG.TO.W.0028.200503T2031Z-200503T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
331 PM CDT Sun May 3 2020
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Northern Henderson County in western Tennessee...
Central Decatur County in western Tennessee...
* Until 415 PM CDT.
* At 331 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located over Bargerton, or 7 miles
northwest of Lexington, moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Lexington, Natchez Trace State Park, Natchez Trace State Forest,
Parsons, Decaturville, Darden, Bargerton, Parkers Crossroads,
Busseltown, Jeannette, Rock Hill, Juno, Mount Tabor, Timberlake,
Hinson Springs, Cozette, Perryville, Warrens Bluff, Wilkinstown and
Sand Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3576 8799 3572 8803 3570 8803 3568 8802
3566 8802 3562 8804 3560 8802 3549 8806
3568 8858 3576 8855 3579 8798
TIME...MOT...LOC 2031Z 279DEG 43KT 3571 8851
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$3 follow-up statements
432
WWUS54 KMEG 032037
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
337 PM CDT Sun May 3 2020
TNC039-077-032115-
/O.CON.KMEG.TO.W.0028.000000T0000Z-200503T2115Z/
Henderson TN-Decatur TN-
337 PM CDT Sun May 3 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN HENDERSON AND CENTRAL DECATUR COUNTIES...
At 337 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Lexington, moving southeast at
75 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Lexington, Parsons, Decaturville, Darden, Perryville, Busseltown,
Warrens Bluff, Wilkinstown, Rock Hill, Mount Tabor, Garrett, Beacon,
Timberlake, Hickory Forks, Largo, Hinson Springs, Mount Lebanon and
Chesterfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3568 8802 3566 8802 3562 8804 3560 8802
3549 8806 3564 8848 3574 8842
TIME...MOT...LOC 2037Z 297DEG 64KT 3564 8834
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$391
WWUS54 KMEG 032046
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
346 PM CDT Sun May 3 2020
TNC039-077-032115-
/O.CON.KMEG.TO.W.0028.000000T0000Z-200503T2115Z/
Henderson TN-Decatur TN-
346 PM CDT Sun May 3 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR EAST
CENTRAL HENDERSON AND CENTRAL DECATUR COUNTIES...
At 346 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Decaturville, or 13 miles
southeast of Lexington, moving southeast at 75 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Parsons, Decaturville, Darden, Mount Tabor, Garrett, Beacon, Largo,
Wilkinstown and Mount Lebanon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3557 8828 3565 8825 3561 8802 3560 8802
3549 8806
TIME...MOT...LOC 2046Z 300DEG 64KT 3555 8818
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$896
WWUS54 KMEG 032057
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
357 PM CDT Sun May 3 2020
TNC039-077-032106-
/O.CAN.KMEG.TO.W.0028.000000T0000Z-200503T2115Z/
Henderson TN-Decatur TN-
357 PM CDT Sun May 3 2020
...THE TORNADO WARNING FOR EAST CENTRAL HENDERSON AND CENTRAL DECATUR
COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
western Tennessee.
LAT...LON 3557 8828 3565 8825 3561 8802 3560 8802
3549 8806
TIME...MOT...LOC 2055Z 279DEG 43KT 3553 8802
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 3, 3:27 PM CDT, 4 minutes earlier.
Area forecast discussion, May 3, 3:27 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Memphis TN 327 PM CDT Sun May 3 2020 .DISCUSSION... A very impressive bow echo is moving rapidly eastward across the Mid-South this afternoon. Widespread damaging winds and marginally severe hail have been common with this system as it moves through an unstable and sheared environment, highlighted by ~2000 J/kg of MLCAPE and 40+ kts of EBWD. The 0-3km shear vectors are from due west at 25-30 kts which is helping to sustain the northern end of the bow, but the southern flank is lagging behind and may persist a bit longer than previously anticipated. With that in mind, the potential for a few strong storms may persist into the evening hours but we should see a gradual decline in coverage/intensity as the forcing associated with the shortwave trough moves east of the area. After some AM convection, there may be a bit of a lull in rain chances for tomorrow. However, as we move into late afternoon and evening, showers and thunderstorms are expected to increase once again as a shortwave trough moves across the Central Plains. An attendant surface low will move across the Ozarks into the OH Valley, dragging a cold front through the Mid-South. This front will serve as the impetus for convection Monday night into Tuesday. There is a Slight Risk for northeast AR, northwest TN, and the Bootheel with a Marginal Risk extending south from there. Rain will end from northwest to southeast Tuesday evening as a slightly cooler, drier air mass settles over the region. Expect a few nice days across the Mid-South for Wednesday and Thursday in the 70s and lows in the 40s and 50s. A reinforcing front will move through the region late in the week, cooling temperatures off a bit. We'll also see the effects of a potent shortwave trough diving south across the Great Lakes. This will bring another chance for showers and a few thunderstorms Thursday night through Friday night. The weekend is looking pretty good at this time with dry weather and below normal temperatures. MJ && .AVIATION... /18Z TAFs/ Active weather period for most of our TAF sites this forecast cycle. Line of TSRA will move rapidly east near the AR/MO and TN/KY borders, and may affect northern TAF sites with TSRA and gusty OUTFLOW winds. Surface cold front will move through overnight, continuing the threat for at least SHRA at all except KTUP. Lower cigs also expected with frontal boundary, will take to lower bound of MVFR for now. SSW surface winds, some gusty, will swing to N/NE following front passage. GW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 3, 11:44 AM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 1144 AM CDT Sun May 3 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-041100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 1144 AM CDT Sun May 3 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Confidence is increasing that a cluster of strong to severe storms will affect northeast Arkansas, the Missouri Bootheel, and northwest Tennessee this afternoon. Damaging winds are the primary hazard with large hail being a secondary concern. A Severe Thunderstorm Watch is in effect from Harrisburg, to Brownsville, to Decaturville through 6 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few strong to severe storms are possible along and north of the Tennessee and Mississippi state line late Monday afternoon into Monday evening. Best chances for severe storms will be across Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee. Damaging winds and large hail are the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. MJ
In the hours before
Local storm report, May 3, 3:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND GST 5 WNW PARIS 36.34N 88.38W
05/03/2020 M59 MPH HENRY TN AWOS
51 KT WIND GUST
&&
SMWLocal storm report, May 3, 3:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 5 ENE UNION CITY 36.45N 88.97W
05/03/2020 OBION TN TRAINED SPOTTER
SEVERAL TREES DOWN.
&&Local storm report, May 3, 3:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
319 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG PARIS 36.30N 88.31W
05/03/2020 HENRY TN AMATEUR RADIO
TREE ONTO A HOUSE ON BALLYWOOD
&&
SMWLocal storm report, May 3, 3:20 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND DMG HUNTINGDON 36.01N 88.41W
05/03/2020 CARROLL TN FIRE DEPT/RESCUE
SEVERAL TREES AND POWERLINES DOWN
&&
SMWLocal storm report, May 3, 3:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
321 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND GST JACKSON 35.63N 88.83W
05/03/2020 E60 MPH MADISON TN SOCIAL MEDIA
60 MPH WIND GUST
&&
SMWLocal storm report, May 3, 3:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
327 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TSTM WND DMG BROWNSVILLE 35.59N 89.25W
05/03/2020 HAYWOOD TN LAW ENFORCEMENT
LARGE TREE DOWN BY BROWNSVILLE PD
&&
SMWThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 1:30 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake, Obion | 45 min |
| May 3, 2:09 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Gibson, Lake, Obion, Weakley | 51 min |
| May 3, 2:15 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lauderdale, Tipton | 45 min |
| May 3, 2:38 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Gibson, Henry, Weakley | 52 min |
| May 3, 2:48 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Fayette, Gibson, Haywood, Lauderdale and 2 more | 42 min |
| May 3, 3:10 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Chester, Crockett, Fayette, Gibson and 4 more | 50 min |
| May 3, 3:27 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henry | 18 min |
| May 3, 3:35 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Chester, Decatur, Hardeman, Hardin, Henderson and 2 more | 40 min |
| May 3, 4:02 PM CDT | Special Weather Statement | MEG | Haywood | 28 min |
| May 3, 4:10 PM CDT | Special Weather Statement | MEG | Lauderdale | 35 min |
| May 3, 4:10 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 35 min |
| May 3, 4:15 PM CDT | Severe Thunderstorm Warning | MEG | Hardin | 30 min |
| May 3, 4:19 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Haywood, Lauderdale | 41 min |
| May 3, 4:31 PM CDT | Special Weather Statement | MEG | McNairy | 29 min |
| May 3, 4:50 PM CDT | Special Weather Statement | MEG | Madison | 25 min |
| May 3, 5:11 PM CDT | Special Weather Statement | MEG | Dyer | 19 min |
| May 3, 5:25 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Dyer, Gibson, Madison | 50 min |
| May 3, 5:40 PM CDT | Special Weather Statement | MEG | Dyer | 20 min |
| May 3, 5:51 PM CDT | Special Weather Statement | MEG | Chester | 24 min |
| May 3, 5:54 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy, Madison | 20 min |
| May 3, 6:06 PM CDT | Special Weather Statement | MEG | Crockett | 9 min |
| May 3, 6:12 PM CDT | Special Weather Statement | MEG | Henderson | 48 min |
| May 3, 6:25 PM CDT | Special Weather Statement | MEG | Decatur | 50 min |
| May 3, 6:34 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson, Madison | 41 min |
| May 3, 6:43 PM CDT | Areal Flood Advisory | MEG | Carroll, Crockett, Dyer, Gibson, Henderson, Madison | 2 hr |
Nearby
Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.